Idaho, 2018Flash Flood in Idaho, May 18, 2018
May 18, 2018 · NWS PIH · 1 event in 1 county or zone
Heavy rainfall of more than an inch caused flooding of streets in Pocatello. Garrett Way was closed between N Main Street and W Cedar Street and Marlu Street was closed in front of Lewis and Clark Elementary School and Alameda Middle School.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall of more than an inch caused flooding of streets in Pocatello. Garrett Way was closed between N Main Street and W Cedar Street and Marlu Street was closed in front of Lewis and Clark Elementary School and Alameda Middle School.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 18, 12:27 PM MST, 5 hours 33 minutes earlier.
Area forecast discussion, May 18, 12:27 PM MST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
127 PM MDT Fri May 18 2018
.SHORT TERM...Tonight through Monday. A low circulation was noted
on satellite imagery over NRN Utah with attending weak showers
lifting north through the SE mountains. Further north, a second
circulation was noted over CNTRL Washington. Numerical models are
showing increased convective - thunderstorm - development this
afternoon and evening favoring the mountains with the potential for
stronger cells over the SE mountains in proximity to the low
circulation over NRN Utah. Have boosted the precipitation potential
across that area this evening and also added a slight chance mention
of severe thunderstorms. Support weakens rapidly after sunset with
the loss of thermal heating. Another round of afternoon and evening
thunderstorm activity is expected Saturday and Sunday as the region
remains under the influence of a broad upper trough across the NW
states. Huston
.LONG TERM...Monday night through Friday. The active trend looks as
if it will continue through the long term period. The next in the
recent series of upper lows will progress through California into
the Great Basin and keep southerly flow and moisture streaming into
southeast Idaho. Expect showers and thunderstorms each day. European
and GFS both indicate a ridge may move into state by Friday but
still keeps some moisture in the region For now kept at least a
slight chance of precipiation going even at the end of next week.
Expect high temperatures near or above seasonal normal for late May.
GK
&&
.AVIATION...Showers and thunderstorms or at least in the vicinity
are in all TAF sites today as expect fairly widespread coverage in
southeast Idaho today. Should perpetuate at least through sunset and
have showers continuing through tonight at DIJ. Ceilings should stay
VFR except under extremely heavy shower. Expect more showers and
thunderstorms Saturday with best chance at DIJ. Winds should be
light except for thunderstorm outflow and gust will likely exceed 40
mph near any storms. GK
&&
.HYDROLOGY...We continue to see many rivers and streams running
high, fast and cold due to snowmelt and/or locally heavy rain.
The only headline we have out is for folks along the Big Wood
River around Hailey and Gimlet. Several rivers and streams are
running at/just above bankful downstream of reservoirs, and those
flows could change quickly if releases need to be cut back or
increased. As widely reported in the media, erosion of the Heise-
Roberts levee in Jefferson County continues and remains an
ongoing concern. Keyes/Huston
&&
.PIH WATCHES/WARNINGS/ADVISORIES...None.
&&
In the hours before
Special weather statement, May 18, 1:39 PM MST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Pocatello ID
239 PM MDT FRI MAY 18 2018
IDZ019-182130-
Upper Snake Highlands ID-
239 PM MDT FRI MAY 18 2018
...STRONG THUNDERSTORM SOUTHWEST OF SPENCER MOVING NORTH THROUGH 330
PM MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spencer moving slowly north at 5 to 10 mph.
Small hail, brief heavy rain, frequent lightning and wind gusts to
40 mph are possible with this storm as it moves slowly north through
330 PM MDT.
Locations impacted include...
Spencer and Humphrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4452 11209 4425 11219 4426 11244 4447 11245
4447 11244 4445 11242 4446 11241 4445 11239
4446 11237 4449 11236 4453 11235
TIME...MOT...LOC 2037Z 185DEG 6KT 4433 11231
HustonSpecial weather statement, May 18, 3:35 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Pocatello ID
435 PM MDT FRI MAY 18 2018
IDZ023-182315-
Caribou Highlands ID-
435 PM MDT FRI MAY 18 2018
...SPECIAL WEATHER STATEMENT...
At 435 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chesterfield or 9 miles southeast of Chesterfield Reservoir, moving
northwest at 5 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Chesterfield Reservoir, Chesterfield and Bancroft.
LAT...LON 4267 11190 4284 11206 4295 11181 4276 11173
TIME...MOT...LOC 2235Z 155DEG 5KT 4278 11187
Hinsberger
Special weather statement, May 18, 3:56 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Pocatello ID
456 PM MDT FRI MAY 18 2018
IDZ021-023-190000-
Caribou Highlands ID-Lower Snake River Plain ID-
456 PM MDT FRI MAY 18 2018
...SPECIAL WEATHER STATEMENT...
At 455 PM MDT, Doppler radar was tracking a strong thunderstorm near
Inkom or 12 miles east of Pocatello, moving northwest at 5 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Inkom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4285 11210 4276 11225 4290 11241 4299 11220
TIME...MOT...LOC 2255Z 142DEG 6KT 4285 11223
Hinsberger
Local storm report, May 18, 4:08 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
508 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL BANCROFT 42.72N 111.88W
05/18/2018 E0.25 INCH CARIBOU ID PUBLIC
PHOTOS FROM SOCIAL MEDIA SHOW HAIL COVERING
THE GROUND.
&&
NPSpecial weather statement, May 18, 4:17 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Pocatello ID
517 PM MDT FRI MAY 18 2018
IDZ023-190000-
Caribou Highlands ID-
517 PM MDT FRI MAY 18 2018
...SPECIAL WEATHER STATEMENT...
At 517 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lava Hot Springs, moving northwest at 5 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Bancroft.
LAT...LON 4273 11186 4267 11194 4272 11214 4285 11198
TIME...MOT...LOC 2317Z 122DEG 5KT 4272 11196
Hinsberger
Special weather statement, May 18, 5:26 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Pocatello ID
626 PM MDT FRI MAY 18 2018
IDZ022-190115-
South Central Highlands ID-
626 PM MDT FRI MAY 18 2018
...SPECIAL WEATHER STATEMENT...
At 626 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Rockland or 23 miles south of Neeley, moving
southeast at 5 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Roy and Arbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4235 11289 4255 11278 4243 11248 4221 11269
TIME...MOT...LOC 0026Z 304DEG 5KT 4241 11276
Hinsberger
Flash Flood, Bannock
- When
- May 18, 6:00 PM MST to 11:20 PM MST
- Where
- Bannock County, 1 mi N of Alameda to 2 mi W of Pocatello
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 42.895, -112.430
Heavy rainfall of more than an inch caused flooding of streets in Pocatello. Garrett Way was closed between N Main Street and W Cedar Street and Marlu Street was closed in front of Lewis and Clark Elementary School and Alameda Middle School.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in North Carolina, May 18 to 19, 20181 death · $589,000 · 9 events
- Rip Current in Florida, May 18, 20181 death · 1 event
- Flash Flooding and Heavy Rain in Virginia, May 18 to 19, 2018$10 million · 13 events
- Flash Flooding and Flood in North Carolina, May 18 to 19, 2018$1.4 million · 12 events
- Tornadoes and Hail in Kansas, May 18, 2018$50,000 · EF0 · 36 events
- Flash Flooding and Debris Flows in Kentucky, May 18, 2018$103,000 · 7 events
- Flash Flooding and Lightning Strikes in Kentucky, May 18, 2018$75,000 · 8 events
- Damaging Wind and High Wind in Nebraska, May 18, 2018$100,000 · 61 kt wind · 2 events
- Flooding in Idaho, May 18, 2018$70,000 · 2 events
- Flash Flood and Hail in Louisiana, May 18, 2018$51,000 · 1 in hail · 7 events
- Flash Flood and Heavy Rain in South Dakota, May 18, 2018$50,000 · 2 events
- Damaging Wind in Mississippi, May 18, 2018$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760271.